Loperamide abuse in anxiety disorder
Langlitz N, Schotte K, Bschor T.
Psychiatrische Klinik und Poliklinik der Freien Universitat Berlin.
Nervenarzt 2001 Jul;72(7):562-4
ABSTRACTAnxiety disorders often accompany somatic correlates of anxiety such as abdominal trouble and diarrhoea. Nevertheless, misuse of antidiarrhoeals has been described only once. We report on a 34-year-old woman who abused loperamide for over 10 years, taking up to 16 mg per day. Loperamide is an opioid that stimulates opioid receptors in the gastrointestinal tract, thereby inhibiting intestinal secretion and propulsive peristalsis, probably without affecting the central nervous system. As our patient's digestive trouble was a consequence of her states of anxiety, diazepam application helped against her diarrhoea as well. This second strategy of self-medication gained particular importance for her, when even high doses of loperamide stopped having an effect. So she developed a benzodiazepine dependence. As soon as she began treatment as an inpatient, her feelings of anxiety became less and the diarrhoea disappeared.Pain